North Carolina, 2017

Damaging Winds in North Carolina, July 13, 2017

July 13, 2017 · NWS RAH · 5 events in 5 counties and zones

Scattered showers and thunderstorms developed in association with a weak surface trough in a warm, moist environment. A few isolated storms became severe, producing wind damage across several counties in Central North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered showers and thunderstorms developed in association with a weak surface trough in a warm, moist environment. A few isolated storms became severe, producing wind damage across several counties in Central North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 13, 1:50 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 13, 1:50 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
250 PM EDT Thu Jul 13 2017

.SYNOPSIS...
Above normal heat and humidity will persist through Friday. A cold
front will approach from the north on Saturday, then stall over
eastern portions of the Carolinas through Sunday.

&&

.NEAR TERM /Through Tonight/...
As of 145 PM EDT Thursday...

Expect sensible weather very similar to yesterday, with highs in the
mid 90s, isolated to scattered convection possible during the
afternoon and evening hours.

With rich low-level moisture present over and upstream of central NC
at 925/850mb per 17Z SPC mesoanalysis, dewpoints appear less likely
to mix out west of the Hwy 1 corridor this afternoon. As such, a
heat advisory is in effect for the majority of central NC (aside
from the climatologically cooler/drier Triad and northern Piedmont),
with maximum heat indices in the 102-107F range. Expect lows tonight
in the mid 70s.

As an upper level low progresses ESE across the upper Great Lakes,
the height gradient will tighten over the OH Valley and a weak
albeit more pronounced SW/SSW flow aloft (and potential for small
amplitude disturbances) may be present on the western periphery of
the upper level ridge in the southern Appalachians. Convection
allowing models suggest there will be increased convective coverage
in the mountains (compared to yesterday), with activity more likely
to drift/propagate east through the western Piedmont toward the
Triangle late this aft/eve. Additionally, isolated diurnal
convection will be possible in assoc/w a weak sfc trough invof Hwy 1
and invof the seabreeze in the SE Coastal Plain. -Vincent

&&

.SHORT TERM /Friday and Friday Night/...
As of 145 PM EDT Thursday...

The upper level low tracking ESE through the upper Great Lakes
tonight will progress toward New England Fri/Fri night, with an
associated sfc low and attendant cold front progressing into the Mid-
Atlantic. Expect a better chance for diurnal convection (compared to
previous days) as central NC becomes situated at the southern
periphery of the westerlies and a well-defined surface trough
develops east of the Appalachians. Otherwise, with little change in
airmass, expect sensible weather conditions similar to today, e.g.
highs in the mid 90s and dewpoints in the 70-75F range. A heat
advisory may be needed once again for portions of central NC,
however, due to uncertainty in the timing/coverage/location of
convection and uncertainty w/regard to afternoon dewpoints given
stronger low-level flow (~15 knots) and better mixing than previous
days, no advisory will be issued at this time. Expect lows Fri night
in the lower/mid 70s.

Any robust updraft will be capable of producing brief/isolated
severe downbursts Fri aft/eve given relatively better forcing
/greater convective coverage/ and stronger flow aloft (20-25 knots)
than in previous days along with moderate instability, moderate
DCAPE, and high PWAT. -Vincent

&&

.LONG TERM /Saturday through Thursday/...
As of 250 PM EDT Thursday...

Initial weak backdoor cold front sags south into the northern tier
early Saturday, progressing slowly to the southern tier Saturday
night. Instability will favor the south which will have much higher
instability due to the favorable diurnal cycle, as well as steeper
(>6K/km) mid level lapse rates ahead of the associated short wave.
Shear will be rather weak, but could see severe downburst potential
with precip loading in the very moist (PW >2.0") airmass. Will have
chance PoPs across the north, increasing to likely PoPs
progressively southeastward as the evening approaches. Highs will
range from upper 80s north to low 90s south. Convection will remain
focused more to the southeast overnight and Sunday as the front
stalls in the coastal plain, with only slight chances northwest
ranging to likely Sunday afternoon across the southern coastal
plain. Highs Sunday will be fairly uniform across the area due to
the front's cloudiness and precip tempering highs in the east. Most
areas will be within a degree or two north or south of 90.

A second mid level short wave and associated surface front will move
east into the area Monday into Monday night, providing increased
chances for convection. We will also have potential for isolated
damaging downbursts as storm strength will be enhanced by diffluence
aloft as a 50 knot jet streak lifts northeast of the area Monday
evening. PoPs will again be higher in the southeast due to the
systems coincident arrival during max heating. Highs will again be
mainly within a degree or so of 90.

Deeper moisture will edge offshore, but the short wave trof remains
pinned along the Atlantic coast Tuesday through midweek. Forcing and
shear will be weak, with mainly diurnal PoPs in the 20-30% range.
Highs will be creeping up just a bit each day as the airmass
modifies...from ~90 Tuesday to low & perhaps mid 90s on Thursday.

&&

.AVIATION /18Z Thursday through Tuesday/...
As of 145 PM EDT Thursday...

24-HR TAF Period: VFR conditions will prevail through the majority
of the TAF period. Isolated to scattered convection will be possible
this afternoon and evening, potentially affecting all terminals,
though the INT/GSO/RDU terminals should have a relative better
chance. Expect southwest winds at 7-12 knots. VRB15G30KT can be
expected in thunderstorms. Low ceilings may develop at any terminal
early Friday morning, however, confidence is too low to warrant
mention at this time.

Looking Ahead: Fri/Fri night will be very similar to the current TAF
period. Expect an increased potential for primarily afternoon and
evening convection and early morning stratus /low ceilings/ over the
weekend/early next week as a weak cold front progresses into the
region from the north and stalls over the Carolinas. -Vincent

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT this evening for NCZ010-011-
026>028-041>043-073>078-083>086-088-089.

&&

SYNOPSIS...Vincent
NEAR TERM...Vincent
SHORT TERM...Vincent
LONG TERM...mlm
AVIATION...Vincent
Hazardous weather outlook, Jul 13, 7:47 AM EST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
847 AM EDT Thu Jul 13 2017

NCZ010-011-026>028-041>043-073>078-083>086-088-089-141300-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
847 AM EDT Thu Jul 13 2017

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A heat advisory may be needed again on Friday.

Isolated severe thunderstorms will be possible during the afternoon
and evening hours on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>009-021>025-038>040-141300-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-
847 AM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated severe thunderstorms will be possible during the afternoon
and evening hours on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 13, 2:25 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT THU JUL 13 2017

NCZ041-042-132015-
Johnston NC-Wake NC-
325 PM EDT THU JUL 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAKE AND CENTRAL
JOHNSTON COUNTIES UNTIL 415 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clayton, or 12 miles north of Smithfield. This storm was nearly
stationary.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Smithfield, Clayton, Coats Crossroads and Flowers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3574 7853 3575 7847 3575 7841 3574 7835
      3571 7830 3566 7829 3558 7831 3553 7838
      3551 7844 3551 7852 3553 7860 3558 7862
      3565 7861 3569 7857
TIME...MOT...LOC 1924Z 010DEG 3KT 3567 7843

VINCENT
Special weather statement, Jul 13, 2:42 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
342 PM EDT THU JUL 13 2017

NCZ086-132015-
Hoke NC-
342 PM EDT THU JUL 13 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HOKE COUNTY UNTIL 415 PM
EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raeford, moving east at 10 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Raeford, Silver City and Bowmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3494 7931 3498 7936 3504 7939 3509 7938
      3514 7935 3516 7930 3518 7923 3517 7916
      3514 7912 3509 7910 3504 7909 3499 7909
      3495 7913 3493 7918 3493 7926
TIME...MOT...LOC 1942Z 273DEG 10KT 3506 7927

VINCENT
Special weather statement, Jul 13, 3:50 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
450 PM EDT THU JUL 13 2017

NCZ022-023-132130-
Guilford NC-Alamance NC-
450 PM EDT THU JUL 13 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALAMANCE AND
NORTHEASTERN GUILFORD COUNTIES UNTIL 530 PM EDT...

At 449 PM EDT, Doppler radar was tracking a strong thunderstorm over
McLeansville, or 10 miles west of Burlington, moving east at 15 mph.

Wind gusts up to 45 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Greensboro, Burlington, McLeansville, Elon College, Gibsonville,
Alamance, Lake Guilford Mackintosh Marina, Monticello,
Altamahaw-Ossipee and Glen Raven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3606 7975 3614 7978 3621 7971 3621 7957
      3618 7940 3610 7941 3602 7944 3603 7961
TIME...MOT...LOC 2049Z 279DEG 15KT 3612 7964

KDS
Special weather statement, Jul 13, 4:00 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
500 PM EDT THU JUL 13 2017

NCZ086-132145-
Hoke NC-
500 PM EDT THU JUL 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOKE COUNTY UNTIL
545 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raeford, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Raeford, Silver City and Rockfish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees. Unsecured, light outdoor objects may also blow around, or
away.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3490 7926 3500 7928 3507 7922 3507 7909
      3504 7909 3499 7905 3498 7905 3497 7904
      3495 7904 3487 7915
TIME...MOT...LOC 2059Z 281DEG 12KT 3498 7916

26
Special weather statement, Jul 13, 4:27 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
527 PM EDT THU JUL 13 2017

NCZ021-038-132230-
Forsyth NC-Davidson NC-
527 PM EDT THU JUL 13 2017

...A LINE OF THUNDERSTORMS WITH GUSTY WINDS WELL AHEAD OF THEM WILL
AFFECT FORSYTH AND NORTHWESTERN DAVIDSON COUNTIES UNTIL 630 PM EDT...

At 524 PM EDT, Doppler radar was tracking a line of thunderstorms
along a line extending from Rockford to near Huntsville to 7 miles
north of Cleveland. Movement was east at 15 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Winston-Salem, Lexington, Clemmons, Bermuda Run, Huntsville, Linwood,
High Rock Lake, Lewisville, Walkertown and Rural Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds from these thunderstorms will occur well ahead of, or in the
absence of, any precipitation, perhaps by as much fifteen minutes
prior.

&&

LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
      3626 8016 3605 8009 3571 8033 3574 8046
      3581 8047 3583 8049 3584 8039 3586 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 2124Z 269DEG 14KT 3625 8063 3606 8056 3584 8071

26

The radar

The Roanoke radar (KFCX), 116 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Guilford

When
July 13, 4:40 PM EST to 4:50 PM EST
Where
Guilford County, 0.89 mi SE of Mc Leansville to 0.89 mi SE of Gibsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.110, -79.660

Several trees and power lines were blown down along a swath from McLeansville to Gibsonville.

Thunderstorm Wind, Alamance

When
July 13, 4:50 PM EST to 4:52 PM EST
Where
Alamance County, 2.15 mi WNW of Elon College to Elon College
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.109, -79.537

Multiple trees were blown down along a swath from Gibsonville and Elon.

Thunderstorm Wind, Orange

When
July 13, 5:01 PM EST
Where
Orange County, 2.23 mi W of Cedar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.170, -79.210

A couple of trees were blown down in northwest Orange County.

Thunderstorm Wind, Person

When
July 13, 5:03 PM EST
Where
Person County, 3.93 mi WNW of Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
36.480, -79.130

A power pole was blown down onto a fence on Rainey Ridge Road near Concord.

Thunderstorm Wind, Wake

When
July 13, 6:30 PM EST to 6:34 PM EST
Where
Wake County, 1.32 mi ENE of Millbrook to Fawlers Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.860, -78.600

Multiple large trees and several large branches were blown down along a swath between Falls Lake and Raleigh, resulting in damage to vehicles, as well as some roof and siding damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714196, 714199, 714202, 714205, 714206.